Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 282, NWS Wichita, KS

October 14, 2017Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 10:16 PM CDT for Labette County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 10:16 PM CDT (03:16 UTC)
Expired
Oct 14, 2017, 10:45 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS53 KICT 150316
SVRICT
KSC099-150345-
/O.NEW.KICT.SV.W.0282.171015T0316Z-171015T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1016 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...

* Until 1045 PM CDT

* At 1016 PM CDT, a severe thunderstorm was located over Altamont,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
  Labette, Parsons Tri City Airport, Angola, Dennis and Big Hill
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9552 3738 9552 3738 9508 3700 9508
TIME...MOT...LOC 0316Z 269DEG 44KT 3718 9535 

HAIL...<.75IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
921 
WWUS53 KICT 150344
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1044 PM CDT SAT OCT 14 2017

KSC099-150354-
/O.EXP.KICT.SV.W.0282.000000T0000Z-171015T0345Z/
Labette KS-
1044 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY WILL EXPIRE AT
1045 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3700 9552 3738 9552 3738 9508 3700 9508
TIME...MOT...LOC 0344Z 269DEG 44KT 3718 9496 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 8:55 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 14, 8:55 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
855 PM CDT Sat Oct 14 2017

.SYNOPSIS...
Issued at 335 PM CDT Sat Oct 14 2017

This afternoon, a line of thunderstorms developed, as expected,
along a NE-SW oriented warm front that, at 2 PM, extended from
extreme Southeast Nebraska, through KGBD, then thru Southwest KS
where it curved sharply W into Southeast CO. The cold front will
continue to be a MAJOR player in the forecast for the rest of the
afternoon & tonight.

&&

.UPDATE...
Issued at 855 PM CDT Sat Oct 14 2017

Headline: SVR #500 cleared for most areas. The exceptions are
Allen, Wilson, Neosho & Montgomery Counties.

Airmass across all of South-Central & most of Southeast KS has
stabilized considerably & is doing so in far SE KS. As such SVR
#500 has been canceled for all except the 4 counties mentioned.
The remaining 4 counties were retained to 'air' on the side of
caution in case a rogue 50-60 mph gust occurs. SVR #500 should be
canceled for the 4 remaining counties by 10 PM CDT at the latest.
PoPs & weather grids have been updated to reflect latest Doppler
trends.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 335 PM CDT Sat Oct 14 2017

This Evening:
A SHARP, positively-tilted upper-deck wave extends from along the
Saskatchewan/Manitoba border to the CO/NM border. As this intense
upper wave surges E tonight, the afore-mentioned warm front would
transition into a cold front & surge SE through the remainder of
Central & Southeast KS. The front should reach the KS Turnpike ~9
PM. SE of the front, a very warm, moist environment will combine
with steep lapse rates to induce significant destabilization
across the SE half of KS this afternoon & early evening. Bulk
shear is STRONG, & will likely reach 65-70kts close to the front &
MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large
hail (around ping pong ball-sized) & 60 to 70 mph winds are
anticipated. As the cold front surges SE, the primary threat would
be damaging winds as the bowing potential would increase. The
northwest winds in the wake of frontal passage are strong.
Sustained speeds from 25-35 mph with gusts ~45 mph are likely
across nearly all of Central & South-Central KS, especially from
7-11 PM. The Wind Advisory obviously remains intact.

Overnight:
With the SE-surging cold front surging crossing all of Southeast
KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10
PM by which time only a few post-frontal showers should exist over
Southeast KS. NW 15-25 mph winds will continue to funnel much
cooler air into KS.

Sun-Tue Night:
All will be quiet across KS as strong high pressure spreads SE
across KS Sun & Sun Night. As the high ventures SE into the Mid-MS
Valley & Southern Plains lower-deck would quickly become S/SW to
enable temps to slowly rebound.

.LONG TERM...(Wednesday through Saturday)
Issued at 335 PM CDT Sat Oct 14 2017

Wed-Fri:
Warm & dry weather will dominate as a strong & broad mid-upper
high pressure spreads E across most of the U.S.

Sat-Sat Night:
Any chances for thunderstorms (& they're low) should not arrive
until next Sat night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 700 PM CDT Sat Oct 14 2017

+TSRA, several of which are SVR with 57-61kt gusts, extend from NW
MO, thru KUKL, to KWLD. The +TSRA are sprinting E/NE ~52kts & will
greatlyu impact KCNU til ~03Z, at which time a strong cold front
surging SE will force all TSRA S-SE of the terminal. At issuance,
the strong cold front curved from far NW MO, thru KEWK & KP28, to
the OK Panhandle. Post-frontal winds are STRONG with sustained 26
to 30 kts likely across all of Central & South-Central KS til ~04Z
when diminishment would occur as strong high pressure spreads SE
across Wrn KS. Although all areas outside of the +TSRA would be
VFR, sct decks ~2,000ft will exist across the region til ~06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  64  42  70 /  60   0   0   0
Hutchinson      43  63  40  70 /  20   0   0   0
Newton          44  62  41  69 /  40   0   0   0
ElDorado        45  63  41  69 /  70   0   0   0
Winfield-KWLD   47  64  41  69 /  80   0   0   0
Russell         40  64  39  73 /   0   0   0   0
Great Bend      40  64  39  72 /   0   0   0   0
Salina          42  63  40  72 /  10   0   0   0
McPherson       43  62  39  70 /  20   0   0   0
Coffeyville     50  64  41  69 /  80   0   0   0
Chanute         48  62  40  69 /  90   0   0   0
Iola            48  62  40  69 /  90   0   0   0
Parsons-KPPF    49  63  40  69 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Sunday for KSZ032-033-047>052-067-
068-082-083-091-092.

&&

UPDATE...EPS
SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...EPS
Hazardous weather outlook, Oct 14, 9:25 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
925 PM CDT Sat Oct 14 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
925 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong northwest winds will continue along and west of I-135 where
30 to 35 mph sustained speeds with gusts from 45 to 50 mph will be
possible through the evening hours. For further details, please
refer to the Wind Advisory that remains in effect for all of Central
and most of South-Central Kansas until 1 AM CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 14, 7:35 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     IOLA                    37.93N 95.40W
10/14/2017                   ALLEN              KS   EMERGENCY MNGR

            12 INCH+ DIAMETER TREE DOWN NEAR BASE. SEVERAL LIMBS OF
            4-6 IN DIAMATER BROKEN.

&&

TAV
Special weather statement, Oct 14, 7:42 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
742 PM CDT SAT OCT 14 2017

KSZ082-091-092-150130-
Harper KS-Sumner KS-Kingman KS-
742 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 830 PM CDT

* At 741 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Harper...moving northeast at 50
  mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Conway Springs, Argonia, Norwich, Milan, Danville,
  Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3730 9821 3748 9779 3747 9764 3727 9758
      3714 9813
TIME...MOT...LOC 0042Z 243DEG 43KT 3726 9810

CARUSO
Local storm report, Oct 14, 8:03 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     7 NE WINFIELD           37.34N 96.88W
10/14/2017                   COWLEY             KS   EMERGENCY MNGR

            4 POWER POLES SNAPPED 2 MILES SOUTH OF WINFIELD CITY LAKE

&&

MWM
Special weather statement, Oct 14, 8:26 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
826 PM CDT SAT OCT 14 2017

KSZ094-095-098-099-150200-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
826 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Eastern Elk County in southeastern Kansas...

* Until 900 PM CDT

* At 823 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  north of Fredonia to near Sedan...and moving east at 55 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Sedan,
  Dearing, Altoona, Longton, Elk City, Buffalo, Peru, Liberty,
  Havana, Bolton, Sycamore, Niotaze, Benedict, New Albany and
  Coyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3760 9600 3760 9596 3773 9595 3773 9553
      3705 9552 3704 9624
TIME...MOT...LOC 0124Z 256DEG 47KT 3765 9587 3713 9614

MCGUIRE
Local storm report, Oct 14, 10:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     BURDEN                  37.31N 96.75W
10/14/2017  M72 MPH          COWLEY             KS   BROADCAST MEDIA

            72MPH WIND GUST REPORTED AT CENTRAL SCHOOLS

&&

TAV
Local storm report, Oct 14, 10:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     TSTM WND DMG     CUNNINGHAM              37.64N 98.43W
10/14/2017                   KINGMAN            KS   LAW ENFORCEMENT

            *** 1 INJ *** DELAYED REPORT FROM DISPATCH OF A FED EX
            TRUCK BEING BLOWN INTO THE MEDIAN ON UNITED STATES
            HIGHWAY 54. DRIVER WAS TRANSPORTED TO THE HOSPITAL.
            ADDITIONALLY THERE WERE EIGHT POWER POLES SOUTH OF
            CUNNINGHAM THAT WERE KNOCKED OVER. TIME IS ESTIMATED FROM
            RADAR.

0355 PM     TSTM WND GST     2 SE BURNS              38.07N 96.86W
10/14/2017  E70.00 MPH       BUTLER             KS   TRAINED SPOTTER

            3 INCH BRANCHES DOWN

0410 PM     TSTM WND GST     MATFIELD GREEN          38.16N 96.56W
10/14/2017  E60.00 MPH       CHASE              KS   STORM CHASER

            ESTIMATED 60MPH WIND GUST VERIFIED

0439 PM     TSTM WND DMG     2 S EL DORADO           37.79N 96.86W
10/14/2017                   BUTLER             KS   BROADCAST MEDIA

            DAMAGE TO A LARGE TREE, SEVERAL BRANCHES DOWN

0537 PM     TSTM WND GST     10 NW EUREKA            37.92N 96.42W
10/14/2017  E70.00 MPH       GREENWOOD          KS   TRAINED SPOTTER

            60-70 ESTIMATED WIND SPEED

0555 PM     TSTM WND DMG     9 S UDALL               37.26N 97.12W
10/14/2017                   COWLEY             KS   EMERGENCY MNGR

            POWER POLE SNAPPED

0601 PM     TSTM WND DMG     WINFIELD                37.27N 96.97W
10/14/2017                   COWLEY             KS   BROADCAST MEDIA

            LARGE TREE SNAPPED

0605 PM     TSTM WND GST     9 W BURDEN              37.31N 96.92W
10/14/2017  E70.00 MPH       COWLEY             KS   PUBLIC

            WIND GUST OF APPROXIMATELY 70MPH. 8 INCH DIAMETER
            TREELIMB BROKEN.

0605 PM     TSTM WND DMG     IOLA                    37.93N 95.40W
10/14/2017                   ALLEN              KS   EMERGENCY MNGR

            12 INCH+ DIAMETER TREE DOWN NEAR BASE. SEVERAL LIMBS OF
            4-6 IN DIAMATER BROKEN.

0608 PM     TSTM WND GST     2 W SEVERY              37.62N 96.26W
10/14/2017  E70.00 MPH       GREENWOOD          KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS

0610 PM     TSTM WND DMG     7 NE WINFIELD           37.34N 96.88W
10/14/2017                   COWLEY             KS   EMERGENCY MNGR

            4 POWER POLES SNAPPED 2 MILES SOUTH OF WINFIELD CITY LAKE

0613 PM     TSTM WND DMG     2 NW EUREKA             37.84N 96.32W
10/14/2017                   GREENWOOD          KS   EMERGENCY MNGR

            1 MILE OF UTILITY POLES DOWN ON P RD WITH MULTIPLE TREES
            BLOWN DOWN BLOCKING ROADWAYS NNW OF THE EUREKA LAKE AREA

0635 PM     TSTM WND GST     2 E TORONTO             37.80N 95.91W
10/14/2017  E80.00 MPH       WOODSON            KS   TRAINED SPOTTER

            70-80 MPH ESTIMATED

0641 PM     TSTM WND GST     YATES CENTER            37.87N 95.74W
10/14/2017  E60.00 MPH       WOODSON            KS   TRAINED SPOTTER

0659 PM     TSTM WND DMG     IOLA                    37.93N 95.40W
10/14/2017                   ALLEN              KS   TRAINED SPOTTER

            SNAPPED POWER POLES REPORTED

0718 PM     TSTM WND GST     BURDEN                  37.31N 96.75W
10/14/2017  M72.00 MPH       COWLEY             KS   BROADCAST MEDIA

            72MPH WIND GUST REPORTED AT CENTRAL SCHOOLS

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:26 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Greenwood53 min
Oct 14, 7:34 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson56 min
Oct 14, 7:42 PM CDTSpecial Weather StatementICTHarper48 min
Oct 14, 8:26 PM CDTSpecial Weather StatementICTMontgomery, Wilson34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.